Hopeful dads concerned about their receding hairlines will want to make note of a new study, conducted by Mount Sinai Hospital, Toronto and the University of Toronto. The study, recently published in the journal Fertility & Sterility indicates that the popular medication, finasteride, may adversely affect sperm count in some men, even when used in very low doses. Originally designed to treat benign prostatic hypertrophy, or, enlargement of the prostate gland, finasteride is now widely marketed under the brand name Propecia and used to combat male pattern baldness.
The three-year study, “Finasteride use in the male infertility population: effects on semen and hormone parameters,” relied upon record-reviews of 4,400 men at a male fertility clinic. Results showed a marked rise in the sperm count of men upon discontinuation of the drug, ranging from a 4-to-12-fold increase. Sperm motility, morphology and hormone levels were not affected.
Other side effects associated with Propecia include erectile dysfunction and reduced sexual desire, both of which are reported to typically dissipate upon discontinuation of the drug.
“Men need to realize that reduced sperm count can have multiple causes, including certain medications, no matter how benign they may seem,” says Ken Mosesian, Executive Director of The American Fertility Association, a non-profit organization focused on the reproductive health of both men and women. “These include medications for cancer, some antifungal treatments and certain types of ulcer medications, as well as anabolic steroids. As this important study indicates, this is clearly not an exhaustive list. It is imperative that patients give their physicians a complete accounting of every medication and supplement they are currently taking, or have recently taken. These include both prescribed and over-the-counter drugs.”
Subfertile or infertile men with diagnoses unrelated to the use of finasteride, will typically continue to require medical support in order to father a child, even after the medication has been discontinued.